Discussions By Condition: Ears, Nose, Mouth & Throat conditions

Trouble swallowing

  • Posted By: julied
  • October 20, 2006
  • 11:47 AM

I've always had problems swallowing pills. Last year I had a really bad flu bout that evolved into uvulitis, bronchitis, and a cough that lasted for almost 6 weeks. My throat became so sore from coughing that I eventually develped a noticeable "catch" in the back of my throat. I could actually hear (and feel) my epiglottis everytime I swallowed, and it was really painful for a long time after. The pain has diminished, but now food and mucous are very often getting stuck and caught in that (epiglottis) flap. Pill swallowing is totally out of the question, as those gag me until I can cough them back up. My throat opening seems to be narrowing even more as I age. I've also developed very bad snoring as a result. I'm a 55 year old female in otherwise good health. I can't seem to find information anywhere on this topic. Has anyone else experienced these types of symptoms or gotten a diagnosis on something similar?

Reply Flag this Discussion

2 Replies:

  • I have had trouble swallowing pills since I can remember. Crushing, splitting, mixing with juice or water. Nothing seemed to work, and I had a horrible gag reflex. The pill just gets caught at the top of my throat and I couldn't get it down. It dissolves there (if I don't spit it out) and leaves a horrible taste in my mouth. I am sure it is reinforcing my mind for the next time not to make it easier.I found something that finally made it easy. Maybe it will help you too. It’s called Spray n Swallow at http://www.spraynswallow.comI liked the wintergreen. I am really happy I can swallow pills now, because I am so embarrased from asking if a medication comes in a liquid form. And when it does – oh my it tastes bad. I'm no medical doctor but I know that difficulty swallowing pills is mental also, I've been there.
    Anonymous 42,789 Replies
    • October 24, 2006
    • 02:47 PM
    • 0
    Flag this Response
  • You could use honey twice daily. Maybe you could also use honey to swallow the pills. I had almost the same problem when i was a child and my mother woud do the same to me and i realised tha the milk would not only help me to slide in the pills but the recovery of my throat.
    leuviah 8 Replies
    • October 26, 2006
    • 05:25 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?